Alert archive / Kansas / Red Flag Warnings in 2007

Red Flag Warning 7, NWS Goodland, KS

October 20, 20077 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Oct 20, 2007, 4:30 AM CDT for 7 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Oct 20, 2007, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 20, 2007, 4:30 AM CDT (09:30 UTC)
In effect from
Oct 20, 2007, 12:00 PM CDT
Expired
Oct 20, 2007, 8:00 PM CDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 27 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2007-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2007-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
2789 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 200930
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
330 AM MDT SAT OCT 20 2007

COZ252>254-KSZ001-013-014-027-028-041-042-201730-
/O.UPG.KGLD.FW.A.0002.071020T1700Z-071021T0100Z/
/O.NEW.KGLD.FW.W.0007.071020T1700Z-071021T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-THOMAS-WALLACE-
LOGAN-GREELEY-WICHITA-
330 AM MDT SAT OCT 20 2007 /430 AM CDT SAT OCT 20 2007/

...RED FLAG WARNING IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS
MORNING TO 7 PM MDT /8 PM CDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS
MORNING TO 7 PM MDT /8 PM CDT/ THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT. 

SURFACE RELATIVE HUMIDITIES WILL FALL BELOW 15 PERCENT THIS
AFTERNOON WHILE SOUTHWEST WINDS SLOWLY INCREASE WITH GUSTS IN THE
25 TO 30 MPH RANGE. THIS WILL ALL OCCUR WHEN CONDITIONS ARE AT
THE DRIEST...PROVIDING A FAVORABLE ENVIRONMENT FOR EXTREME FIRE
GROWTH. ALL OUTDOOR BURNING SHOULD BE AVOIDED TODAY. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

KSZ002-015-016-029-201730-
/O.CON.KGLD.FW.A.0002.071020T1700Z-071021T0100Z/
RAWLINS-SHERIDAN-GRAHAM-GOVE-
430 AM CDT SAT OCT 20 2007

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM NOON CDT TODAY
THROUGH THIS EVENING...

A FIRE WEATHER WATCH REMAINS IN EFFECT FROM NOON CDT TODAY
THROUGH THIS EVENING. 

SURFACE RELATIVE HUMIDITIES WILL FALL INTO THE 15 TO 20 PERCENT
RANGE IN A FEW AREAS WHILE SOUTHWEST WINDS WILL OCCASIONALLY GUST
IN THE 20 TO 25 MPH RANGE. THESE TWO PARAMETERS ARE MARGINAL FOR
AN EXTREME FIRE DANGER SO AT THIS TIME THE FIRE WEATHER WATCH WILL
CONTINUE. 

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

DDT
3 follow-up statements
000 
WWUS83 KGLD 201705
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1105 AM MDT SAT OCT 20 2007

KSZ002-015-016-029-201815-
/O.CAN.KGLD.FW.A.0002.000000T0000Z-071021T0100Z/
RAWLINS-SHERIDAN-GRAHAM-GOVE-
1205 PM CDT SAT OCT 20 2007

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE FIRE
WEATHER WATCH. 

CONDITIONS APPEAR TO BE MARGINAL THIS AFTERNOON FOR RED FLAG
CONDITIONS TO DEVELOP ACROSS THE WATCH AREA IN THE ATWOOD...
OBERLIN...HOXIE AND GOVE AREAS. ALTHOUGH RELATIVE HUMIDITY VALUES
WILL FALL CLOSE TO 15 PERCENT FOR A FEW HOURS THIS AFTERNOON...
WINDS ARE EXPECTED TO REMAIN BELOW 20 MPH.

$$

COZ252>254-KSZ001-013-014-027-028-041-042-210100-
/O.CON.KGLD.FW.W.0007.000000T0000Z-071021T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-THOMAS-WALLACE-
LOGAN-GREELEY-WICHITA-
1105 AM MDT SAT OCT 20 2007 /1205 PM CDT SAT OCT 20 2007/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/
THIS EVENING. 

SURFACE RELATIVE HUMIDITIES WILL FALL INTO THE 10-15 PERCENT RANGE
THIS AFTERNOON...ESPECIALLY WEST OF THE COLORADO-KANSAS
BORDER...WHILE SOUTHWEST WINDS SLOWLY INCREASE WITH GUSTS TO
AROUND 25 MPH RANGE. THIS WILL ALL OCCUR WHEN CONDITIONS ARE AT
THE DRIEST...PROVIDING A FAVORABLE ENVIRONMENT FOR EXTREME FIRE
GROWTH. ALL OUTDOOR BURNING SHOULD BE AVOIDED TODAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KGLD 202133
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
333 PM MDT SAT OCT 20 2007

COZ252>254-KSZ001-013-014-027-028-041-042-210100-
/O.CON.KGLD.FW.W.0007.000000T0000Z-071021T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-THOMAS-WALLACE-
LOGAN-GREELEY-WICHITA-
333 PM MDT SAT OCT 20 2007 /433 PM CDT SAT OCT 20 2007/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/
THIS EVENING. 

SURFACE RELATIVE HUMIDITIES HAVE FALLEN BELOW 15 PERCENT ACROSS
MUCH OF THE AREA...WITH RELATIVE HUMIDITIES AS LOW AS 6 PERCENT
NEAR THE KANSAS AND COLORADO BORDER. WEST TO SOUTHWESTERLY WINDS
IF 15 TO 30 MPH ARE ALSO BECOMING WIDESPREAD ACROSS THE
AREA...CREATING CONDITIONS FAVORABLE FOR EXTREME FIRE BEHAVIOR. 

CONDITIONS WILL BEGIN TO IMPROVE AROUND SUNSET AS TEMPERATURES COOL
AND WINDS RELAX. A STRONG COLD FRONT WILL SWEEP THROUGH THE AREA
OVERNIGHT...BRINGING NORTHWEST WINDS OF 15 TO 30 MPH...COOLER
TEMPERATURES AND HUMIDITIES RECOVERING TO AROUND 75 PERCENT IN MANY
LOCATIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$


JRM
000 
WWUS83 KGLD 210041
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM MDT SAT OCT 20 2007


COZ252>254-KSZ001-013-014-027-028-041-042-210145-
/O.EXP.KGLD.FW.W.0007.000000T0000Z-071021T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-THOMAS-WALLACE-
LOGAN-GREELEY-WICHITA-
641 PM MDT SAT OCT 20 2007 /741 PM CDT SAT OCT 20 2007/

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT /8 PM CDT/ THIS
EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM MDT /8 PM CDT/ THIS
EVENING. 

ALTHOUGH RELATIVE HUMIDITY VALUES ARE STILL IN THE TEENS...WINDS HAVE
DECREASED BELOW CRITICAL THRESHOLDS. RELATIVE HUMIDITY WILL
GRADUALLY INCREASE THIS EVENING. THEREFORE THE RED FLAG WARNING
WILL BE ALLOWED TO EXPIRE.

$$

FS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Oct 20, 3:25 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Oct 20, 3:25 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 AM MDT SAT OCT 20 2007

.DISCUSSION...PLENTY OF CONCERNS AS WE GO FROM HIGHS IN THE 80S
TODAY WITH FIRE WEATHER CONCERNS/LOW RH TO TEMPERATURES IN THE 40S
AT SUNRISE STEADY OR SLOWLY FALLING THROUGH THE DAY WITH A CHANCE
OF RAIN AND SNOW THROUGH SUNDAY NIGHT INTO MONDAY. ITS FIRE AND
ICE (SNOW) OVER THE COURSE OF THE NEXT 48 HOURS.

.SHORT TERM (TODAY-MONDAY NIGHT)...

TODAY-TONIGHT...SOUTHWEST FLOW ALOFT AND SURFACE LEE TROUGH WILL
ALLOW TEMPERATURES TO REACH INTO THE 80S ACROSS THE AREA UNDER A
MOSTLY SUNNY SKY. THIS WILL ONLY BECOME A MEMORY SUNDAY AS A COLD
FRONT STARTS TO MOVE THROUGH THE AREA BEFORE MIDNIGHT. POST
FRONTAL MOISTURE WILL INCREASE AS THE TROUGH AXIS APPROACHES THE
AREA AFTER 03Z WHERE ENOUGH MOISTURE THROUGH THE COLUMN SUPPORTS
SLIGHT CHANCE POPS ACROSS THE NORTHWEST CORNER OF YUMA COUNTY
THROUGH 06Z. FROM 06Z-12Z SOME SLIGHT TIMING DIFFERENCES SHOW UP
REGARDING THE TROUGH AXIS POSITION AND CONSEQUENTLY AVAILABLE DEEP
MOISTURE AND QPF. THE GFS/CANADIAN/UKMET/OLD ECWMF ARE A BIT SLOWER
THEN THE NAM/NGM/RUC. EITHER WAY...BETTER MOISTURE PROFILE AND
FRONTOGENESIS WILL FAVOR THE NORTHWEST 1/3 OF THE AREA. LATEST
MODEL 850 TEMPERATURES SHOW TEMPERATURES AT 12Z SEVERAL DEGREES C
ABOVE ZERO SUGGESTING LIQUID PRECIP VS A MIX OF RAIN AND SNOW.
HAVE REMOVED MENTION OF SNOW AS A RESULT. WINDS WILL INCREASE
TONIGHT ANNOUNCING THE FRONTS ARRIVAL. USED THE GFS WINDS WITH A
PREFERRED SLOWER SOLUTION.

SUNDAY-SUNDAY NIGHT...WILL GO WITH THE SLOWER SOLUTION OF THE
GFS/CANADIAN/UKMET WITH THE NGM/NAM JUST A BIT FASTER WITH THE
TROUGH PASSAGE. WITH THAT IN MIND...NICE AREA OF FRONTOGENESIS
SETS UP ACROSS THE NORTHWEST 1/3 OF THE AREA THROUGH MIDNIGHT THEN
SHIFTS SLOWLY SOUTHEAST TOWARD THE CENTER OF THE FORECAST AREA
FROM NORTHEAST TO SOUTHWEST. HAVE UPPED THE POPS A BIT HIGHER IN
THE LIKELY CATEGORY FOR MUCH OF THE AREA...EXCEPT THE FAR EASTERN
PART OF THE AREA. IF THE GFS VERIFIES COULD BE MORE SNOW THEN A MIX
WITH ACCUMULATIONS POSSIBLE. FOR SUNDAY NIGHT THE STORM SYSTEM VERY
SLOWLY PUSHES EAST WITH CLEARING EXPECTED LATE SUNDAY NIGHT ACROSS
THE WEST AND CLOUDY CONDITIONS CONTINUING EAST. 850 TEMPERATURES
WOULD SUPPORT ALL SNOW ACROSS THE AREA BUT SURFACE TEMPS SUGGEST A
MIX WITH BEST CHANCE ACROSS THE EAST. WINDS WILL BE BREEZY TO WINDY
THROUGH THE DAY AND WITH MAX TEMPERATURES BEING REACHED SHORTLY
AFTER SUNRISE THEN STEADY OR SLOWLY FALLING AND A CHILL TO THE AIR.
IF THE GFS VERIFIES THE WIND WILL LIKELY COMPLIMENT THE SNOW IN
REDUCING VISIBILITIES.

MONDAY-MONDAY NIGHT...GFS/ECWMF/GEM SLOWLY MOVE THE UPPER TROUGH
TO THE EAST WHILE THE NAM IS MOST PROGRESSIVE. WILL KEEP SOME POPS
OVER THE EAST THROUGH THE DAY AND REMOVE POPS FOR MONDAY NIGHT AS
THE STORM SYSTEM SHOULD BE EAST OF THE AREA. TEMPERATURES WILL
REBOUND A BIT WITH READINGS GENERALLY AROUND 50 DEGREES OR SO.

.LONG TERM (TUESDAY-FRIDAY)...

NO CHANGES MADE AT THIS TIME.

&&

.AVIATION...

EXPECT SOME CIRRUS THROUGH THE DAY UNTIL 00Z WHEN AN INCREASE IN
MID AND HIGH LEVEL CLOUDINESS WILL MOVE INTO THE AREA ALONG AND
BEHIND A STRONG COLD FRONT. THIS IS EXPECTED IN THE KGLD AND KMCK
AREAS AROUND 03Z-06Z WITH GUSTS IN THE 25 TO 35 MPH RANGE. AFTER
06Z LOW LEVEL MOISTURE WILL INCREASE QUICKLY AFTER 09Z OR SO WITH
CEILINGS DROPPING INTO THE 1500 FOOT RANGE. MAY SEE A FEW SHOWERS
BUT GREATEST CONCENTRATION OF PRECIP WILL STILL BE NORTHWEST OF
THE TAF SITES THROUGH 12Z SUNDAY.

&&

.FIRE WEATHER...

RH VALUES ARE STILL FORECAST TO FALL AT OR BELOW 15 PERCENT IN THE
CURRENT WATCH AREA. CONCERNS ARE WHETHER OR NOT WINDS WILL REACH
CRITERIA. 850 MB WINDS FROM THE GFS AND NAM ARE AROUND 25 KTS
WHICH WOULD BE BORDERLINE GUST CRITERIA. IT WILL BE A BORDERLINE
EVENT. 06 NAM WINDS A TAD STRONGER SO WITH THAT AND COORDINATION
WITH SURROUNDING OFFICES WILL ISSUE A RED FLAG WARNING FOR ALL BUT
RAWLINS...SHERIDAN...GRAHAM AND GOVE COUNTIES WHERE I WILL LEAVE
THE WATCH AS I AM LESS CONFIDENT THAT THE WINDS WILL REACH
CRITERIA.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING FROM 11 AM MDT /NOON CDT/ THIS MORNING TO 7 PM
     MDT /8 PM CDT/ THIS EVENING FOR KSZ001-013-014-027-028-041-
     042.

     FIRE WEATHER WATCH FROM NOON CDT TODAY THROUGH THIS EVENING FOR
     KSZ002-015-016-029.

NE...NONE.
CO...RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM MDT THIS
     EVENING FOR COZ252>254.

&&

DDT/DDT/DDT
Hazardous weather outlook, Oct 19, 3:49 PM CDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
249 PM MDT FRI OCT 19 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
249 PM MDT FRI OCT 19 2007 /349 PM CDT FRI OCT 19 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FIRE WEATHER WATCH IS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING FOR MUCH OF WESTERN KANSAS AND EASTERN COLORADO.
THE COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND
WARM TEMPERATURES WILL CREATE THE POTENTIAL FOR RAPID FIRE
GROWTH. ALL OUTDOOR BURNING SHOULD BE AVOIDED ON SATURDAY.

POTENTIAL EXISTS FOR THE FIRST SNOW OF THE SEASON ON SUNDAY AS A
STRONG COLD FRONT MOVES ACROSS THE REGION. ACCUMULATING SNOW IS
MOST LIKELY ALONG AND WEST OF A TRIBUNE TO BENKELMAN LINE. STRONG
NORTHERLY WINDS OF 15 TO 30 MPH WILL ACCOMPANY THE
PRECIPITATION...AND MAY CAUSE A FEW AREAS OF BLOWING SNOW. DETAILS
ARE STILL UNCERTAIN...AND PEOPLE WITH TRAVEL PLANS ACROSS EASTERN
COLORADO ON SUNDAY INTO MONDAY MORNING SHOULD MONITOR THE LATEST FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JRM

Nearby

Red Flag Warnings in Kansas, 2007Red Flag Warnings in Colorado, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.